An H∞ approach to networked control

Pete Seiler, Raja Sengupta

Research output: Contribution to journalArticlepeer-review

716 Scopus citations


In this paper, we study the effect of a network in the feedback loop of a control system. We use a stochastic packet-loss model for the network and note that results for discrete-time linear systems with Markovian jumping parameters can be applied. We measure performance using an H norm and compute this norm via a necessary and sufficient matrix inequality condition. We also derive necessary and sufficient linear matrix inequality (LMI) conditions for the synthesis of the H optimal controller for a discrete-time jump system. Finally, we apply these results to study the effect of communication losses on vehicle control.

Original languageEnglish (US)
Pages (from-to)356-364
Number of pages9
JournalIEEE Transactions on Automatic Control
Issue number3
StatePublished - Mar 2005

Bibliographical note

Funding Information:
Manuscript received January 15, 2003; revised October 1, 2004. Recommended by Associate Editor C. D. Charalambous. This work was supported in part by the Office of Naval Research (ONR) under Grant N00014-00-1-0621. P. Seiler is with Honeywell, Minneapolis, MN 55402 USA (e-mail: R. Sengupta is with the Department of Civil Engineering, University of California, Berkeley, Berkeley, CA 94720 USA (e-mail: Digital Object Identifier 10.1109/TAC.2005.844177


  • H∞ norm
  • Jump systems
  • Networked control
  • Vehicle control
  • Wireless networks


Dive into the research topics of 'An H∞ approach to networked control'. Together they form a unique fingerprint.

Cite this